Wyoming, 2021

Hail in Wyoming, July 14, 2021

July 14, 2021 · NWS CYS · 8 events in 2 counties and zones

Severe thunderstorms across portions of Laramie and Albany Counties produced hailstones up to golf ball and lime size respectively. A home owner noted hail broke one of their windows near Federal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms across portions of Laramie and Albany Counties produced hailstones up to golf ball and lime size respectively. A home owner noted hail broke one of their windows near Federal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 14, 1:27 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 14, 1:27 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
227 PM MDT Wed Jul 14 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Wed Jul 14 2021

Easterly upslope flow east of the Laramie Range behind yesterday's
cold frontal passage along with southwest flow farther west has
setup a dryline boundary along the South Laramie Range. CU fields
developing over the high terrain the past few hours has initiated
a couple storms early this afternoon and will continue to do so
along the CO/WY border into the early evening. Farther north,
lower level stratus has remained in place for longer duration and
minimal CU development has been noted on latest satellite imagery.

Latest RAP analyzes a narrow bullseye of over 1200 J/kg of MLCAPE
over the South Laramie Range which has been building as 1745z
research sounding from Fort Collins analyzed around 850 J/kg. Low
level inversion suggests storms might struggle once removed from
the higher terrain until later this afternoon, otherwise a fairly
moist profile was noted. Hi-Res guidance has storm activity mostly
ending around 9 PM this evening. Hail, heavy downpours, and
frequent lightning will be the main hazards. Temperatures will be
5-10 degrees warmer Thursday afternoon with the chance for storm
development along the Laramie Range once again, however coverage
should be more isolated than today.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM MDT Wed Jul 14 2021

Scattered showers and storms will be possible again on Friday over
the Laramie Range as well as near a boundary looking to set up
close to the Pine Ridge in the northern NE Panhandle. Shortwave
energy will provide additional lift for these storms before 500mb
height rises build a 5940+ meter upper level ridge across the
area this weekend and early next week. these anomalously high
500mb heights look to persist through much of next week which will
rise temperatures into the 90s for much of southeast Wyoming and
the Nebraska Panhandle for numerous consecutive days. Adjusted the
forecast towards the NBM 75th percentile MaxTs for Monday through
Wednesday. Models begin to attempt to breakdown this pattern late
next week into next weekend with multiple passing Pacific waves.

&&

.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1140 AM MDT Wed Jul 14 2021

Low stratus clouds remain across portions of southeast Wyoming and
western Nebraska, but are currently lifting early this afternoon
with increasing sunshine over the plains.  Another round of showers
and thunderstorms are expected, but should mainly be confined to
KLAR, KCYS, and possibly KSNY later in the day.  Low stratus and
possibly some fog is forecast to develop across the eastern plains
late tonight as surface wind shift into the southeast.

HAZARDS/WEATHER TRENDS: Conditions will become prevailing VFR over
the next hour or two (18z to 19z) across all terminals with a chance
of some brief MVFR VIS/CIG in the heaviest showers and thunderstorms
around KCYS and KLAR between 20z today and 03z Thursday.  Widespread
IFR to LIFR conditions expected to beginning around 09z Thursday
for most western Nebraska terminals and at KCYS.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Wed Jul 14 2021

Minimal fire weather concerns the rest of today and Thursday with
cooler temperatures ahead of the warm up headed into the weekend
and early next week. Slightly above normal temperatures this
starting Friday will continue through Sunday before the hot and
dry conditions arrive early next week. Afternoon RHs look to drop
into the teens west of the Laramie Range as well as over east-
central Wyoming, however winds look to remain below critical
levels as high pressure builds into the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...MB
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Jul 14, 1:37 PM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 PM MDT Wed Jul 14 2021

WYZ103-105>108-110>119-152045-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
237 PM MDT Wed Jul 14 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered strong thunderstorms possible through this evening,
especially along and adjacent to the South Laramie Range near the
Colorado border. Frequent lightning, heavy rainfall, and quarter
size hail is possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Afternoon thunderstorms are expected to develop on a daily
basis...mainly in the afternoon...in and around our southeast
Wyoming mountains. Severe thunderstorms are not expected at this
time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-109-152045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
237 PM MDT Wed Jul 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and south central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 14, 12:52 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
152 PM MDT Wed Jul 14 2021

WYZ116>118-142030-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
152 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 22 miles northeast of Laramie, moving east southeast
at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Whitaker around 220 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 18 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4140 10532 4155 10526 4149 10470 4122 10478
TIME...MOT...LOC 1951Z 284DEG 31KT 4145 10519

Trudel
Special weather statement, Jul 14, 1:43 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Wed Jul 14 2021

WYZ116>118-142130-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
243 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 20 miles northwest of Cheyenne, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Horse Creek and Warren Af Base.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 26.
 Interstate 80 in Wyoming between mile markers 352 and 360.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4134 10526 4148 10511 4127 10467 4103 10493
TIME...MOT...LOC 2043Z 304DEG 19KT 4133 10510

Trudel

The radar

The Cheyenne radar (KCYS), 30 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Laramie

When
July 14, 1:51 PM MST to 2:01 PM MST
Where
Laramie County, 1.48 mi NNW of Federal
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.290, -105.110

Hail, Laramie

When
July 14, 1:57 PM MST
Where
Laramie County, 2.19 mi ESE of Federal
Measured
0.75 in hail
Reported by
Public
Coordinates
41.260, -105.060

Hail broke home owner's window with accumulation of hail on the ground reaching 1.5 inches deep.

Hail, Laramie

When
July 14, 1:58 PM MST
Where
Laramie County, 1.48 mi SSE of Federal
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -105.090

Hail, Laramie

When
July 14, 2:00 PM MST
Where
Laramie County, 2.14 mi SSW of Federal
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.240, -105.110

Hail, Laramie

When
July 14, 2:00 PM MST
Where
Laramie County, 0.86 mi SE of Federal
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -105.090

Hail, Laramie

When
July 14, 2:13 PM MST
Where
Laramie County, 5.27 mi NNE of Otto
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -105.040

Hail, Laramie

When
July 14, 2:20 PM MST
Where
Laramie County, 5.27 mi NNE of Emkay
Measured
1.25 in hail
Reported by
Public
Coordinates
41.150, -105.000

Hail, Albany

When
July 14, 6:40 PM MST
Where
Albany County, 0.52 mi E of Cooper Lake
Measured
2 in hail
Reported by
Public
Coordinates
41.630, -105.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962058, 962059, 962060, 962061, 962062, 962063, 962064, 962065.